I need to dig out my "side effects" data, but I thought I'd ask here; I'm just curious what others experiences are.
Has anyone experienced memory loss while taking a beta blocker? I've been on Metoprolol for a few years now, and I swear, my memory has been a bit dippy ever since. No real history of dementia in the family on either side!
My mother, who is 93, was recently placed on Atenolol, and I'm seeing some radical changes in her mental functioning and memory. Of course, at 93, it's hard to say, but she hasn't had significant problems before (she was previously on a calcium channel blocker for many years).
Connie - I believe beta blockers can cause cloudy/fuzzy thinking. Some of this can also be caused by disrupted or poor sleep patterns, which beta blockers sometimes cause. Many drugs are considered "lipophilic" which means they cross the blood and brain barrier. This can cause issues related to mental functioning or clarity. How do we know for sure? How can we prove it? I guess no one knows for sure. Some beta blockers such as Atenolol (not lipophilic) are not supposed to have this effect. If Atenolol causes sleep problems, then your memory can also be effected. I'm taking a beta blocker called Bystolic(Nebivolol), This pill is regarded as "Highly lipophilic" yet, I don't have nightmares and poor sleep patterns like other beta blockers, and my long term memory is still good, but short term memory is still cloudy at times.
The answer to both questions is yes beta blockers can and often do affect memory, clear thinking and cause many other side effects. Click on my name and see "other posts" as I've posted before about my experiences.
Why would they switch your Mother at her age, it makes no sense. She should go back to her old meds and see how her mind reacts.
I agree with ms58, If she was Ok on a Calcium blocker for many years, Why the sudden switch?? Is it due to insurance purposes maybe? or a heart function issue? If a heart related issue, Metoprolol and Coreg are the gold standards. If insurance coverage is an issue, another calcium blocker would still be a better choice.
It's a long story, but suffice it to say that my Mom hasn't had adequate health care for a long time. She basically had a doctor for years who didn't do a d*** thing except refill her Rxs, and we couldn't convince her to get a second opinion. Now, after a recent hospitalization where they got a bunch of things straightened out, she has a new doctor who both cares about and specializes with old people (and knows what she's doing, from what I can tell).
Her BP was running 160+/110+ with Diltiazem; it is now 120/80 with the Atenolol. She also has some heart and other issues now finally properly diagnosed, and from what I was reading (if I remember correctly) she should NOT be on a calcium channel blocker (besides the fact that it obviously wasn't effective). They tried Metoprolol first for a few days when she was in the hosptial before switching her to Atenolol.